Oklahoma, 2023

Drought in Oklahoma, June 1 to 30, 2023

June 1 to 30, 2023 · NWS TSA · 5 events in 5 counties and zones

A number of rainfall events affected eastern Oklahoma during June, but most of the region still received below normal rainfall amounts for the month. Precipitation amounts ranged from about an inch to nearly ten inches across the area, but most areas received between two and four inches during the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A number of rainfall events affected eastern Oklahoma during June, but most of the region still received below normal rainfall amounts for the month. Precipitation amounts ranged from about an inch to nearly ten inches across the area, but most areas received between two and four inches during the month. The heavier amounts were very localized. Subsequently, most of eastern Oklahoma received below average rainfall amounts for the month, with some areas of northeastern Oklahoma only receiving between 25 and 50 percent of normal average rainfall amounts. As a result, the long-term drought conditions continued across portions of northeastern Oklahoma, namely areas to the north of I-44. Exceptional (D4) drought conditions persisted across portions of Osage County, while extreme (D3) drought conditions persisted across portions of Pawnee and Washington Counties. Severe (D2) drought conditions continued across portions of Craig and Nowata Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, May 31, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1220 AM CDT Thu Jun 1 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 833 PM CDT Wed May 31 2023

Isolated showers and storms have developed across portions of
Osage and Pawnee Counties in northeast Oklahoma. This activity
is expected to diminish over the next few hours with the loss
of daytime heating. Current forecast for tonight is on track
with only a few minor modifications needed to better reflect
current trends.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 135 PM CDT Wed May 31 2023

Rain/storm chances will increase from the west Friday, with the
best chances on Saturday areawide, lingering into Sunday. This
will be in response to a weakening upper trough (mentioned
earlier) lifting northeast into the southern/central High Plains
in the subtropical flow. An amplified upper flow pattern is
expected next week, with a deep trough developing over the eastern
CONUS. A back door push of cooler and drier air will try to
overspread the region next week, with low storm chances mainly
confined to southern and western areas.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Thu Jun 1 2023

Persistent weather will carry over through much of the period. VFR
conditions are expected throughout with southerly winds
approaching 10 knots during the afternoon. Isolated thunderstorms
will again be possible this afternoon, but have left out of
mention everywhere except KBVO where there is the most confidence,
though still low, in at least VC thunder.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  68  88  68 /  20  10  30  30
FSM   89  67  90  68 /  10  10  30  20
MLC   88  65  88  66 /  10  10  20  30
BVO   87  62  87  63 /  20  10  40  40
FYV   86  61  87  61 /  20  10  40  20
BYV   85  63  85  63 /  30  10  50  20
MKO   87  66  87  66 /  10  10  30  30
MIO   86  64  86  64 /  20  10  40  20
F10   85  65  86  65 /  20  10  30  30
HHW   87  66  88  68 /  10   0  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....30
AVIATION...04
Hazardous weather outlook, May 31, 3:49 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
449 PM CDT Wed May 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
449 PM CDT Wed May 31 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated thunderstorms are possible across northeast Oklahoma
and northwest Arkansas into the evening hours. Additional storms
that develop west of the area this evening may approach portions
of northeast Oklahoma late tonight.  Organized severe
weather is not expected, but the strongest storms may produce
gusty winds and locally heavy downpours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY THROUGH TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Daily thunderstorm chances will continue through the rest of the
work week, through the weekend and into early next week. Friday
and Saturday should feature the greatest coverage, with isolated
to scattered thunderstorms on other days. Organized severe weather
will remain unlikely during this time, although much like today,
gusty winds and locally heavy rain can be expected with the
strongest storms.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Osage

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Pawnee

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103503, 1103504, 1103505, 1103506, 1103507.